medwireNews: Treatment with high-dose proton pump inhibitors (PPIs) and aspirin, especially when taken together, could prevent the progression of Barrett’s esophagus, trial results suggest.
Among 2563 individuals with at least 1 cm of Barrett’s esophagus who were randomly assigned to receive the PPI esomeprazole at a high (40 mg twice a day) or low (20 mg/day) dose, either with or without aspirin 300 mg/day, those given high- versus low-dose PPI had a significant 27% delay in the time to a primary event, namely, death, esophageal adenocarcinoma, or high-grade dysplasia, after adjusting for factors such as age.
Aspirin treatment was associated with a 24% delay to an event compared with no aspirin, but this association was not statistically significant.
Of note, the effect appeared to be strongest for participants treated with both high-dose PPI and aspirin, which led to a significant 59% delay in the incidence of a primary event, reported Janusz Jankowski, from the University of Central Lancashire in Preston, UK.
He told delegates at the ASCO Annual Meeting 2018 – held in Chicago, Illinois, USA – that there were no major concerns regarding the long-term safety of these medications, with just 1% of participants experiencing serious adverse events over a median follow-up of 8.9 years.
“We hope that the National Institute for Health and Care Excellence in the UK and national bodies in other countries will consider our findings when developing guidelines for esophageal cancer prevention,” Jankowski said in a press release.
medwireNews is an independent medical news service provided by Springer Healthcare. © 2018 Springer Healthcare part of the Springer Nature group